New Mexico, 2005

Winter Storm in New Mexico, February 23, 2005

February 23, 2005 · NWS ABQ · 3 events in 3 counties and zones

Heavy snow of 5 to 8 inches was reported across south central Lincoln County at Capitan, Nogal and Ruidoso. Lighter snow of 3 to 5 inches stretched north from the south central mountains over Corona to the highlands west of Las Vegas.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Heavy snow of 5 to 8 inches was reported across south central Lincoln County at Capitan, Nogal and Ruidoso. Lighter snow of 3 to 5 inches stretched north from the south central mountains over Corona to the highlands west of Las Vegas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 23, 3:30 AM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Feb 23, 3:30 AM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
330 AM MST WED FEB 23 2005

.DISCUSSION...
FORECAST CHALLENGES THROUGH THE REMAINDER OF THE WORK WEEK CONCERN
ONGOING HEADLINES AND TEMPS. NOT MUCH TIME ON THE MID SHIFT TO GET
IN DEPTH WITH THE MODEL DATA...THEREFORE WILL STICK WITH BASICS FOR
THE MORNING AFD. UPPER LEVEL REX BLOCK SITUATION PERSISTS OVER THE
ERN PACIFIC/WRN US AND WILL SLOWLY PROGRESS EASTWARD OVER THE NEXT
60 HOURS BEFORE DETERIORATING THEREAFTER. SURFACE FRONT HAS PUSHED
THROUGH THE ERN PLAINS OF NM DURING THE EVENING AND EARLY MORNING
HOURS. LATEST SURFACE ANALYSIS HAS THIS BOUNDARY NEARLY BANKED UP
AGAINST THE CENTRAL MOUNTAIN CHAIN WITH LIFR CIGS/DENSE FOG FOUND
IN THE WAKE. REGIONAL WSR-88DS INDICATING PCPN TRACKING OVER A GOOD
PORTION OF THE FA THIS MORNING IN RESPONSE TO DECENT AREA OF 300MB
DIVERGENCE. WEAK UPPER LEVEL SHORT WAVES IN CONJUNCTION WITH THE
AFOREMENTIONED VERTICAL ASCENT WILL ALLOW FOR THE PCPN THREAT TO
CONTINUE THROUGH THE AFTERNOON HOURS. MODELS ARE INDICATING THAT
ENOUGH INSTABILITY WILL BE AVAILABLE FOR LIGHTNING STRIKES DURING
THE AFTERNOON/EARLY EVENING AS SHOWALTER/LI VALUES FALL BELOW ZERO.

REINFORCING SURFACE BOUNDARY WILL PUSH THROUGH THE ERN HALF OF THE
STATE DURING THE LATE AFTERNOON/EVENING. THIS WILL BRING THE NEEDED
COLDER AIR FOR SNOW INTO THE REGION. CURRENT WINTER STORM WARNINGS
ALREADY IN EFFECT...HOWEVER THE BEST ACCUMULATIONS WILL BE ABOVE
7500 FEET THIS MORNING AND WILL RAISE DURING THE DAYTIME HOURS AS
WARM SW CONVEYOR BELT CONTINUES. COLDER AIR WILL COME IN THE WAKE
OF THE SECONDARY SURFACE BOUNDARY...ESPECIALLY AFTER MIDNIGHT. WILL
LEAVE HEADLINES ALONE TO PREVENT FLIP-FLOPPING...HOWEVER WILL WORD
LANGUAGE TO HIGHER TERRAIN DURING THE DAY WITH LOWERING SNOW LEVELS
DURING THE EVENING AND INTO THE OVERNIGHT. CURRENT INDICATIONS HAS
BEST CONVERGENT ZONE ALONG THE ERN SLOPES OF THE CENTRAL MOUNTAIN
CHAIN COMPLIMENTS OF UPSLOPE FLOW. STRONG EAST CANYON WINDS STILL
EXPECTED WITH ETA MOS THE HIGHEST. THIS PUSH TOWARDS THE WEST WILL
CREATE ANOTHER CONVERGENCE ZONE ALONG THE CONTINENTAL DIVIDE. COULD
SEE SOME SNOW SHADOWING IN THE MIDDLE/LOWER RIO GRANDE VALLEY. POPS
WERE ADJUSTED ACCORDINGLY...WITH LOWEST VALUES WITHIN VALLEY FLOOR.
UP TO 1 FOOT OF SNOW IS POSSIBLE ALONG THE ERN SLOPES OF THE SANGRE
AND SANDIA/MANZANO AS WELL AS THE JEMEZ MOUNTAINS. WAS TEMPTED TO
UPGRADE NMZ010-011 TO A WARNING BUT WILL LET DAY CREW LOOK AT THE
LATEST 12Z/18Z RUNS BEFORE PULLING THE TRIGGER. THIS AREA WILL NOT
SEE SIGNIFICANT ACCUMULATIONS UNTIL AFTER SUNSET. GFS BULLISH WITH
QPF ON THURS AS UPPER LOW MOVES INTO AZ. CAN NOT DISCOUNT THIS IDEA
AS MID LEVEL ENERGY IN CONJUNCTION WITH UPPER LEVEL DIVERGENCE AND
WEAK UPSLOPE FLOW SHOULD PROVIDE ENOUGH VERTICAL LIFT FOR A THREAT
FOR PCPN. WWE GRAPHICS CONCUR WITH THIS SOLUTION. GUIDED THURS POPS
TOWARD THE UPPER END OF GUIDANCE WITH HIGHEST VALUES ALONG THE SRN
AND CENTRAL SECTIONS OF THE CWFA.

UPPER LEVEL LOW WILL CONTINUE TO WEAKEN OVER AZ THROUGH FRI BEFORE
DISPLACING ITSELF INTO CO ON SAT AND BECOMING AN OPEN WAVE ON SUN
OVER THE GREAT PLAINS. A THREAT FOR PCPN WILL PERSIST THROUGH THE
WEEKEND AS THIS SYSTEM SLOWLY EJECTS INTO THE CENTRAL US.

WILL PERUSE THROUGH THE EXTENDED FORECAST LATER IN THE SHIFT AND
SEND AN UPDATE IF SIGNIFICANT CHANGES ARE MADE. DPORTER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  49  32  44  25 /  60  60  50  30
GALLUP..........................  45  26  41  21 /  60  60  60  40
GRANTS..........................  47  24  40  19 /  60  60  50  40
GLENWOOD........................  55  34  51  28 /  30  40  60  40
CHAMA...........................  36  21  31  14 /  70  80  60  30
LOS ALAMOS......................  43  23  34  19 /  60  70  60  30
RED RIVER.......................  36  22  30  12 /  80  90  70  30
TAOS............................  43  26  35  18 /  60  70  60  30
SANTA FE........................  47  26  35  20 /  60  70  60  30
SANTA FE AIRPORT................  50  28  38  22 /  50  70  50  30
ESPANOLA........................  47  26  40  22 /  60  70  60  30
ALBUQUERQUE HEIGHTS.............  54  33  42  29 /  40  50  50  30
ALBUQUERQUE VALLEY..............  55  34  43  26 /  30  30  40  30
ALBUQUERQUE FOOTHILLS...........  52  32  40  28 /  40  60  50  30
ALBUQUERQUE WEST MESA...........  53  32  42  27 /  40  60  50  30
SOCORRO.........................  56  34  46  29 /  20  30  40  40
SANDIA PARK/CEDAR CREST.........  49  27  32  22 /  50  80  60  40
MORIARTY/ESTANCIA...............  50  25  35  22 /  50  80  70  50
CARRIZOZO.......................  59  28  40  22 /  20  40  50  40
RUIDOSO.........................  52  26  33  20 /  30  60  60  50
RATON...........................  37  22  37  15 /  70  80  50  30
LAS VEGAS.......................  40  22  34  16 /  70  80  70  40
ROY.............................  39  24  34  21 /  60  80  50  30
CLAYTON.........................  37  24  36  24 /  60  60  30  20
SANTA ROSA......................  44  29  39  26 /  40  80  70  40
TUCUMCARI.......................  47  30  40  27 /  40  70  60  30
FORT SUMNER.....................  47  32  41  28 /  30  70  70  40
CLOVIS..........................  49  32  40  28 /  30  70  60  40
PORTALES........................  51  32  41  27 /  30  70  60  40
ROSWELL.........................  62  37  43  31 /  30  60  60  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING IN EFFECT FROM 1 AM WEDNESDAY UNTIL 1 AM MST
FRIDAY FOR NMZ002>008.
WINTER STORM WATCH IN EFFECT FROM 1 AM THURSDAY UNTIL 1 AM MST
FRIDAY FOR NMZ004-014.
WINTER STORM WATCH IN EFFECT FROM 1 AM THURSDAY UNTIL 6 AM MST
FRIDAY FOR NMZ010>013-016-017.

&&

46
Hazardous weather outlook, Feb 23, 6:00 AM MST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST WED FEB 23 2005

NMZ001>021-026-241300-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
526 AM MST WED FEB 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

RAIN AND SNOW SHOWERS WILL CONTINUE THROUGH THE DAY OVER NORTHERN AND
CENTRAL NEW MEXICO. SNOW LEVELS WILL GRADUALLY IMPROVE DURING THE
MORNING AND AFTERNOON...GENERALLY RANGING FROM 6500 FEET ACROSS THE
NORTH TO AROUND 7500 FEET OVER THE GILA REGION OF THE SOUTHWEST
MOUNTAINS. COLDER AIR WILL WORK INTO THE STATE FROM THE NORTH AND
EAST THIS AFTERNOON. THIS COOLER AIRMASS WILL LOWER SNOW LEVELS TO
THE SURFACE BY EVENING AT MOST LOCATIONS. INTENSITY AND COVERAGE OF
PRECIPITATION WILL INCREASE THIS EVENING...CREATING THE POTENTIAL FOR
SIGNIFICANT SNOW ACCUMULATIONS. AT THIS TIME...IT APPEARS THE
HEAVIEST SNOWFALL WILL OCCUR ALONG THE EASTERN SLOPES OF THE SANGRE
DE CRISTO MOUNTAINS...THE JEMEZ MOUNTAINS AS WELL AS THE NORTHEAST
HIGHLANDS AND PLAINS. OTHER AREAS THAT COULD RECEIVE HEAVY SNOWFALL
INCLUDE THE NORTHWEST PLATEAU OF NEW MEXICO AS WELL AS THE WEST
CENTRAL AND SOUTH CENTRAL MOUNTAINS. STRONG EAST CANYON WINDS ARE
ALSO EXPECTED THIS EVENING THROUGH THE OVERNIGHT ALONG THE CENTRAL
MOUNTAIN CHAIN.

.DAYS TWO THROUGH SEVEN...

PRECIPITATION WILL PERSIST OVER CENTRAL AND NORTHERN NEW MEXICO
THURSDAY INTO THURSDAY NIGHT. SIGNIFICANT SNOWFALL WILL CONTINUE
ALONG THE EASTERN SLOPES OF THE CENTRAL MOUNTAIN CHAIN AS WELL AS THE
NORTHERN AND WESTERN MOUNTAINS. ACTIVITY WILL GRADUALLY WANE THURSDAY
NIGHT OR EARLY FRIDAY MORNING. LOW PRESSURE SYSTEM OVER CALIFORNIA
WHICH IS RESPONSIBLE FOR THE RECENT PRECIPITATION WILL SLOWLY TRACK
INTO ARIZONA. THIS WILL KEEP THE THREAT FOR UNSETTLED WEATHER OVER
THE STATE OF NEW MEXICO THROUGH THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND COOPERATIVE OBSERVERS ARE ASKED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE BY CALLING
1.800.386.7637 OR GO TO OUR WEBSITE AT WWW.SRH.NOAA.GOV/ABQ AND CLICK
ON SUBMIT STORM REPORT.

46

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Capitan/Northern Sacramento Mountains / Sc Lincoln

When
February 23, 8:00 AM MST to 8:00 PM MST
Where
Capitan/Northern Sacramento Mountains / Sc Lincoln forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, Lincoln County High Plains/Hondo Valley / Lincoln Except Sc

When
February 23, 8:00 AM MST to 8:00 PM MST
Where
Lincoln County High Plains/Hondo Valley / Lincoln Except Sc forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union

When
February 23, 8:00 AM MST to 8:00 PM MST
Where
Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437162, 5437163, 5437164.